A 4-year study of lithium intoxication reported to the Czech Toxicological Information Centre
- 71 Downloads
To evaluate the frequency and severity of lithium intoxication in calls to the Czech Toxicological Information Centre (TIC).
A 4-year retrospective study (2000–2003) of cases of lithium intoxication. Analysis of data from the database of the TIC and hospital discharge reports: sex, age, dose, blood level and biochemical markers of nephrotoxicity, symptoms, treatment and outcome of intoxication.
The TIC received 70 calls concerning lithium intoxication, but only 27 discharge reports from hospitals were obtained and evaluated. Calls concerning women (16, median age 43.5 years) were more frequent than calls concerning men (11, median age 51.0 years). 16 patients had central nervous system or neurological symptoms. Signs of nephrotoxicity were present in 10 patients. Nine patients had cardiovascular symptoms. Possible interactions with other drugs during chronic overdoses were present in 14 patients. Six patients died due to lithium intoxication.
Lithium intoxication remains a serious problem in calls to the TIC. Severe symptoms mainly developed in older patients. Drugs significantly potentiating toxic reactions to lithium should be avoided.
KeywordsCzech Republic Drug-drug interaction Intoxication Lithium TDM Therapeutic drug monitoring
This study was financially supported by Research Project No. MSM 0021620807 of the Ministry of Education of the Czech Republic. The authors thank professor Steve Diskin for linguistic assistance.
- 1.Lenox RH, McNamara RK, Papke RL, Manji HK. Neurobiology of lithium: an update. J Clin Psychiatr 1998; 58: 37–47.Google Scholar
- 2.Amdisen A. Clinical features and management of lithium poisoning. Med Toxicol 1988; 3: 18–32.Google Scholar
- 8.Keck PE, McElroy SL, Strakowski SM. Anticonvulsants and antipsychotics in the treatment of bipolar disorder. J Clin Psychiatr 1998; 58: 37–47.Google Scholar
- 9.Češková E, Kašpárek T. Therapy of bipolar depression. Čes A Slov Psychiatr 2004; 100(4): 229–37.Google Scholar